Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 60, NWS Duluth, MN

September 7, 2021

NWS Duluth, MN issued this small craft advisory at Sep 7, 2021, 9:18 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2021, 9:18 PM CDT (02:18 UTC)
Expired
Sep 8, 2021, 3:23 PM CDT
In force
18 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

038 
WHUS73 KDLH 080218
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
918 PM CDT Tue Sep 7 2021

LSZ150-081430-
/O.EXP.KDLH.GL.W.0006.000000T0000Z-210908T0200Z/
/O.NEW.KDLH.SC.Y.0060.210908T0218Z-210908T2100Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
918 PM CDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT WEDNESDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and
  waves 3 to 6 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 4 PM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-140>148-081430-
/O.CON.KDLH.SC.Y.0059.000000T0000Z-210908T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
918 PM CDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT
WEDNESDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt. Waves
  along the South Shore of 3 to 5 feet.

* WHERE...Portions of the nearshore waters of western Lake
  Superior. 

* WHEN...Until 11 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
3 follow-up statements
859 
WHUS73 KDLH 080859
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
359 AM CDT Wed Sep 8 2021

LSZ121-140>148-081600-
/O.CON.KDLH.SC.Y.0059.000000T0000Z-210908T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
359 AM CDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 4 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-082100-
/O.CON.KDLH.SC.Y.0060.000000T0000Z-210908T2100Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
359 AM CDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and
  waves 2 to 5 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
095 
WHUS73 KDLH 081612
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1112 AM CDT Wed Sep 8 2021

LSZ121-140>148-081715-
/O.EXP.KDLH.SC.Y.0059.000000T0000Z-210908T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1112 AM CDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have subsided.

$$

LSZ150-082100-
/O.CON.KDLH.SC.Y.0060.000000T0000Z-210908T2100Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
1112 AM CDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 15 kt with gusts to 25 kts and 
  waves 1 to 4 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Britt
535 
WHUS73 KDLH 082023
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
323 PM CDT Wed Sep 8 2021

LSZ150-082130-
/O.CAN.KDLH.SC.Y.0060.000000T0000Z-210908T2100Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
323 PM CDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have decreased below advisory criteria.

$$

Britt

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Sep 7, 6:53 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 7, 6:53 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
653 PM CDT Tue Sep 7 2021

.DISCUSSION...(This evening through Monday)
Issued at 354 PM CDT Tue Sep 7 2021

Summary...Scattered showers and thunderstorms this afternoon and
again Wednesday afternoon. Dry Wednesday night through Friday.
Rain chance returns Friday night and Saturday.

A closed upper low north of Lake Superior this afternoon will
migrate to Hudson Bay Wednesday afternoon. A pair of weak cold
fronts will move through the Northland on northwest flow, and
generate scattered showers and thunderstorms this afternoon, and
again Wednesday afternoon. This activity will decrease later
tonight. Wind gusts to near 50 mph are possible with the storms
this afternoon, along with some pea size hail with the stronger
storms. Thermodynamic profiles are a bit weaker Wednesday
afternoon, but cannot rule out the possibility of some strong
gusts and pea size hail again.

Cold air advection Wednesday night over Lake Superior, aided by
embedded pieces of upper level energy, will generate some showers
and isolated thunderstorms, along the south shore. Some showers
and isolated thunderstorms are also possible over the Arrowhead.
Temps will be below normal. Upper level and surface ridging move
overhead late Wednesday night and Thursday.

By Thursday afternoon, the ridging departs allowing a southwest
flow to set up over the Northland, through Friday, with a return
to above normal temps.

A quasi-zonal flow aloft pushes into the region Friday night and
continues through Monday. Fast moving pieces of energy in this
upper flow will cruise past the area during this time and bring
opportunities for showers, with a few thunderstorms during the
day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Sep 7 2021

Showers and isolated storms moving across the region as of
issuance time should gradually diminish through sunset, though we
may have some showers linger into the evening. Have some tempo
groups for locations where storms may affect the terminal through
sunset, but otherwise have just a few hours of VCTS. Expect
clearing with VFR conditions after 03z. We also have breezy
northwest winds which should also diminish through 03z. Stratus is
expected to develop after 10z and affect KHIB, KINL and KDLH,
which should then slowly lift after sunrise to produce cumulus by
mid to late morning and then showers after 17z. Confidence in
getting ceilings is somewhat iffy at this time, but have included
it for now and may remove later as trends develop.

&&

.MARINE...
Issued at 354 PM CDT Tue Sep 7 2021

Gusty winds have reached the near shore waters, with some gale
force gusts due to thunderstorms. Due to the isolated nature of
these gale force gusts, will not make any changes to the current
Gale Warning, or the Small Craft Advisories. Will address adding a
Small Craft Advisory to the outer Apostle Islands after the Gale
Warning expires. Showers and a few thunderstorms are possible
along the near shore waters again on Wednesday into Wednesday
evening. Higher wind gusts may occur in the vicinity of any
storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  68  50  70 /  20  40   0   0
INL  52  66  48  68 /  20  70  10  10
BRD  53  70  48  72 /  20   0   0   0
HYR  50  68  46  70 /  20  30  10   0
ASX  53  71  50  72 /  30  40  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 11 AM CDT Wednesday for LSZ121-
     140>148.

     Gale Warning until 9 PM CDT this evening for LSZ150.

&&

DISCUSSION...GSF
AVIATION...LE
MARINE...GSF
Hazardous weather outlook, Sep 7, 4:16 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
416 PM CDT Tue Sep 7 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
416 PM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible this evening. Gusty winds, brief heavy
rain and occasional lightning are the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday afternoon, and
Friday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated tonight.

LSZ121-140>148-150-081030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
416 PM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Gusty winds will continue tonight with some occasional gale force
gusts to 35 knots. The Gale Warning and Small Craft Advisories
remain in effect. See the latest marine weather products for
details.

Scattered thunderstorms will persist into the evening. Occasional
lightning, gusty winds, and brief heavy rain are the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds will continue through Wednesday afternoon. Conditions
will be hazardous to smaller vessels. A Small Craft Advisory
remains in effect through Wednesday morning.

There is a chance of thunderstorms Wednesday afternoon and
evening. Occasional lightning, gusty winds, and brief heavy rain
are the main hazards.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 7, 6:23 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
623 PM CDT Tue Sep 7 2021

MNZ035-036-072345-
Northern Aitkin MN-South Aitkin MN-
623 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northern Aitkin
County through 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Swatara, or 12 miles northwest of Big Sandy Lake,
moving southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Palisade and Libby around 635 PM CDT.
  Big Sandy Lake around 640 PM CDT.

Other locations in the path of this storm include McGregor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4683 9369 4695 9350 4674 9312 4656 9341
TIME...MOT...LOC 2322Z 317DEG 38KT 4684 9352

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BJH
Special weather statement, Sep 7, 6:46 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
646 PM CDT Tue Sep 7 2021

MNZ035>037-080000-
Northern Aitkin MN-Carlton/South St. Louis MN-South Aitkin MN-
646 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of east central Aitkin
and west central Carlton Counties through 700 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tamarack, or near Big Sandy Lake, moving southeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tamarack around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4672 9335 4680 9321 4661 9284 4643 9307
TIME...MOT...LOC 2346Z 317DEG 49KT 4669 9319

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BJH
Special weather statement, Sep 7, 6:59 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
659 PM CDT Tue Sep 7 2021

MNZ036>038-080015-
Pine MN-Carlton/South St. Louis MN-South Aitkin MN-
659 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of east central Aitkin,
north central Pine and southwestern Carlton Counties through 715 PM
CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Tamarack, or 18 miles southeast of Big Sandy Lake,
moving southeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kettle River around 710 PM CDT.
  Moose Lake and Willow River around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4654 9320 4666 9301 4637 9253 4619 9282
TIME...MOT...LOC 2359Z 317DEG 48KT 4655 9304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BJH
Special weather statement, Sep 7, 7:02 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
702 PM CDT Tue Sep 7 2021

MNZ011-019-080015-
Central St. Louis MN-North St. Louis MN-
702 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northeastern St.
Louis County through 715 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Burntside Lake, or 17 miles northeast of Lake
Vermilion, moving southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Boundary Waters Canoe Area Wilderness Near Trout Lake around 705
  PM CDT.
  Robinson and Burntside Lake around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4790 9180 4786 9180 4775 9213 4811 9233
      4819 9209
TIME...MOT...LOC 0002Z 333DEG 38KT 4809 9216

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BJH
Special weather statement, Sep 7, 7:11 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
711 PM CDT Tue Sep 7 2021

WIZ007>009-080030-
Price WI-Sawyer WI-Washburn WI-
711 PM CDT Tue Sep 7 2021

...Strong winds will impact portions of southern Washburn, west
central Price and southern Sawyer Counties through 730 PM CDT...

At 710 PM CDT, trained weather spotters reported strong winds along
a gust front extending from near Winter, to 7 miles southwest of
Couderay, to near Spooner, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Trained weather spotters reported uprooted trees near
         Ojibway.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around.

Strong thunderstorms will be near...
  Exeland around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

&&

LAT...LON 4564 9068 4564 9186 4582 9199 4573 9140
      4584 9081 4556 9040 4551 9068
TIME...MOT...LOC 0010Z 323DEG 40KT 4580 9089 4571 9138 4579 9188

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJH
Local storm report, Sep 7, 7:31 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
731 PM CDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     5 NW WINTER             45.88N 91.07W
09/07/2021                   SAWYER             WI   TRAINED SPOTTER

            TREES DAMAGED- A MAPLE UPROOTED, LARGE
            POPLAR SNAPPED OFF.

0705 PM     TSTM WND DMG     4 NW WINTER             45.86N 91.07W
09/07/2021                   SAWYER             WI   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

0550 PM     TSTM WND DMG     3 E BENNETT             46.45N 91.78W
09/07/2021                   DOUGLAS            WI   911 CALL CENTER

            SPORADIC TREE AND POWER LINE DAMAGE THIS
            LOCATION AND NEAR LAKE NABAGAMON. TIME
            ESTIMATED OFF RADAR, BUT HAPPENED BETWEEN
            545 AND 6 PM.

&&

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:02 PM CDTSpecial Weather StatementDLHSaint Louis13 min
Sep 7, 7:11 PM CDTSpecial Weather StatementDLHSawyer19 min

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.